Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Morristown, TN

July 25, 2020Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 25, 2020, 3:42 PM EDT for Knox County, Sevier County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2020, 3:42 PM EDT (19:42 UTC)
Expired
Jul 25, 2020, 5:56 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WGUS54 KMRX 251942
FFWMRX
TNC093-155-252245-
/O.NEW.KMRX.FF.W.0018.200725T1942Z-200725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
342 PM EDT Sat Jul 25 2020

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  East Central Knox County in east Tennessee...
  Northwestern Sevier County in east Tennessee...

* Until 645 PM EDT.

* At 342 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have estimated to have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Knoxville, Sevierville, McMahan, Kimberlin Heights, Kodak and 
  Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3591 8376 3593 8377 3594 8375 3600 8374
      3602 8371 3603 8368 3603 8363 3602 8362
      3601 8361 3602 8361 3600 8359 3582 8370
      3586 8378 3589 8378

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1.5 INCHES IN 1 HOUR 

$$

TD
1 follow-up statement
730 
WGUS74 KMRX 252156
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
556 PM EDT Sat Jul 25 2020

TNC093-155-252206-
/O.CAN.KMRX.FF.W.0018.000000T0000Z-200725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox TN-Sevier TN-
556 PM EDT Sat Jul 25 2020

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL KNOX AND 
NORTHWESTERN SEVIER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3591 8376 3593 8377 3594 8375 3600 8374
      3602 8371 3603 8368 3603 8363 3602 8362
      3601 8361 3602 8361 3600 8359 3582 8370
      3586 8378 3589 8378

$$

JLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:15 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 25, 3:15 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
315 PM EDT Sat Jul 25 2020

.SHORT TERM (Tonight and Sunday)...
Humid ridging will continue to provide diurnal convection this
evening and again Sunday afternoon/evening. High pressure off the
Carolina coast and another centered near St. Louis will keep the
region hot and humid. Slow moving nature of convection thanks to
the weak steering between the two high pressure maxima means that
locally heavy rain is possible in spots. Temperatures will run
just a little above normal.

GC

.LONG TERM (Sunday Night through Saturday Night)...
An upper level ridge will begin to give way to lower heights across
the north as a shortwave descends out of southern Canada. Lower
heights and increased moisture from the south enhanced by tropical
moisture will lead to scattered showers and thunderstorms Monday and
Monday night. Upper flow remains weak so would expect any convection
to remain below severe limits but cannot rule out isolated strong
thunderstorms with gusty winds. Shortwave and attendant cold front
pushes into the Tennessee valley on Tuesday. Lower heights aloft and
frontal convergence should aid in the development of scattered
showers and thunderstorms. The highest PoPs in the extended will
likely be on Tuesday given the better synoptic forcing. The
thermodynamic environment will be favorable for diurnally driven
strong thunderstorms, although, the more favored areas seems to be
north of I-40 at this time. These northern areas will be located
closer to increased h50 winds to the north. Will hold off on
mentioning any wording into the HWO but continue to highlight in the
AFD.

Models continue to show disagreement regarding the overall strength
of the upper pattern going into the mid-late week period next week.
After the frontal passage Tuesday night...a brief dry period will
follow Tuesday night into Wednesday. The main differences between
the global deterministic guidance remains the amplification of the
h50 flow. The GFS seems to develop a stronger h50 low across the
central plains which would allow a weak low level warm front (most
prominent in the 800-750mb layer) to surge north. The ECMWF dampens
the low and tends to become absorbed into the trough across the
northwest. The Canadian favors the ECMWF, and for now will favor the
ECMWF/Canadian approach with the GFS likely an outlier at this time.
Showers and thunderstorms will be possible Wednesday and Thursday
with better chances likely south of I-40. Temperatures during this
period will remain near normal with highs in the upper 80s and lows
in the upper 60s to low 70s.

Start to see some signs of amplification of the ridge across the
Rockies heading into the weekend period. This would help to amplify
the downstream trough across the northeast. Models are not in the
best agreement but do agree that lower heights will remain across
the Ohio and Tennessee valley with showers and thunderstorms Friday
and Saturday. Better synoptic scale support favors at least slight
chance to chance PoPs this far out. Temperatures will continue to be
near normal values next weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

Only isolated convection over the northern portion of the forecast
area, while convection increasing over the central and southern
portions - both from pop-up convection and from the cluster of
convection that has been rolling through the Plateau since
morning. Carrying VCTS and TEMPO TSRA at CHA and TYS much of the
afternoon, but only VCTS at TRI. This mostly diurnal convection
should diminish during sundown.

GC

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  91  72  92  73 /  20  30  10  30  10
Knoxville McGhee Tyson Airport, TN  71  91  72  91  73 /  20  30  10  40  10
Oak Ridge, TN                       70  91  71  91  71 /  20  40  20  60  20
Tri Cities Airport, TN              66  88  69  88  69 /  10  20  10  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jul 25, 3:15 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 PM EDT Sat Jul 25 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 PM EDT Sat Jul 25 2020 /215 PM CDT Sat Jul 25 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 25, 1:35 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
135 PM EDT Sat Jul 25 2020

TNZ068-071-251815-
Loudon TN-NW Blount TN-
135 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND WEST CENTRAL BLOUNT
COUNTIES UNTIL 215 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lenoir City, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Maryville, Lenoir City, Loudon, Greenback, Friendsville, Clover Hill
and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3562 8419 3562 8425 3564 8425 3564 8430
      3565 8429 3566 8431 3567 8432 3567 8433
      3577 8440 3577 8439 3578 8438 3587 8426
      3584 8420 3579 8416 3579 8414 3581 8414
      3575 8401
TIME...MOT...LOC 1735Z 316DEG 7KT 3580 8429

Diegan
Special weather statement, Jul 25, 1:45 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
145 PM EDT Sat Jul 25 2020

TNZ068-086-251830-
Northwest Monroe TN-Loudon TN-
145 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON AND
NORTHWESTERN MONROE COUNTIES UNTIL 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sweetwater, Madisonville, Vonore and Philadelphia.

LAT...LON 3557 8450 3558 8450 3559 8452 3562 8453
      3562 8452 3563 8453 3566 8454 3571 8443
      3561 8422 3549 8446
TIME...MOT...LOC 1745Z 316DEG 7KT 3565 8448

Diegan
Special weather statement, Jul 25, 2:41 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
241 PM EDT Sat Jul 25 2020

TNZ040-070-073-251915-
Jefferson TN-Northwest Cocke TN-North Sevier TN-
241 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...WEST
CENTRAL COCKE AND NORTHEASTERN SEVIER COUNTIES UNTIL 315 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Newport, moving west at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newport, Pittman Center, Bird Crossing, Chestnut Hill and Fairgarden.

LAT...LON 3594 8342 3597 8321 3585 8319 3578 8336
      3578 8337
TIME...MOT...LOC 1841Z 076DEG 5KT 3587 8331

Diegan
Special weather statement, Jul 25, 2:43 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
243 PM EDT Sat Jul 25 2020

TNZ071-073-251915-
NW Blount TN-North Sevier TN-
243 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND WEST
CENTRAL SEVIER COUNTIES UNTIL 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sevierville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sevierville, Pigeon Forge, McMahan and Seymour.

LAT...LON 3577 8385 3589 8380 3589 8378 3592 8375
      3592 8374 3593 8372 3593 8360 3576 8359
TIME...MOT...LOC 1843Z 006DEG 2KT 3585 8372

Diegan
Special weather statement, Jul 25, 2:48 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
248 PM EDT Sat Jul 25 2020

TNZ037-038-069-070-251930-
Jefferson TN-Union TN-Grainger TN-Knox TN-
248 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON...SOUTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES
UNTIL 330 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or near Maynardville, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Plainview, New Market, Strawberry Plains, Blaine, Luttrell, House
Mountain State Park and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3618 8351 3602 8362 3604 8365 3604 8367
      3603 8368 3602 8367 3600 8367 3613 8385
      3623 8379
TIME...MOT...LOC 1848Z 295DEG 14KT 3617 8374

Diegan
Special weather statement, Jul 25, 3:07 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
307 PM EDT Sat Jul 25 2020

TNZ069-070-073-251945-
Jefferson TN-Knox TN-North Sevier TN-
307 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...CENTRAL
JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sevierville, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sevierville, Jefferson City, Dandridge, New Market, McMahan, Piedmont
and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3590 8369 3602 8376 3612 8350 3593 8341
TIME...MOT...LOC 1907Z 245DEG 12KT 3599 8361

Diegan

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:08 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea30 min
Jul 24, 8:42 PM EDTAreal Flood AdvisoryMRXBledsoe, Sequatchie3 hr
Jul 24, 8:45 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea2 hr
Jul 24, 9:45 PM EDTSpecial Weather StatementMRXSequatchie45 min
Jul 25, 11:50 AM EDTSpecial Weather StatementMRXMorgan40 min
Jul 25, 12:12 PM EDTAreal Flood AdvisoryMRXMorgan, Scott2 hr
Jul 25, 1:19 PM EDTSpecial Weather StatementMRXCampbell41 min
Jul 25, 1:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Union35 min
Jul 25, 1:35 PM EDTSpecial Weather StatementMRXLoudon40 min
Jul 25, 1:40 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell110 min
Jul 25, 1:45 PM EDTSpecial Weather StatementMRXLoudon45 min
Jul 25, 2:39 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon3 hr
Jul 25, 2:41 PM EDTSpecial Weather StatementMRXCocke34 min
Jul 25, 2:43 PM EDTSpecial Weather StatementMRXSevier32 min
Jul 25, 2:48 PM EDTSpecial Weather StatementMRXJefferson42 min
Jul 25, 3:04 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
Jul 25, 3:07 PM EDTSpecial Weather StatementMRXJefferson38 min
Jul 25, 3:10 PM EDTAreal Flood AdvisoryMRXMcMinn, Monroe110 min
Jul 25, 4:22 PM EDTAreal Flood AdvisoryMRXJefferson3 hr
Jul 25, 4:51 PM EDTSpecial Weather StatementMRXHancock39 min
Jul 25, 4:53 PM EDTSpecial Weather StatementMRXGreene52 min
Jul 25, 4:55 PM EDTSpecial Weather StatementMRXHawkins50 min
Jul 25, 4:57 PM EDTSpecial Weather StatementMRXHancock48 min
Jul 25, 5:12 PM EDTSpecial Weather StatementMRXHawkins33 min
Jul 25, 5:18 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins31 min
Jul 25, 5:55 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins2 hr
Jul 25, 6:12 PM EDTSpecial Weather StatementMRXWashington48 min
Jul 25, 6:38 PM EDTFlash Flood WarningMRXSullivan, Washington3 hr
Jul 25, 6:50 PM EDTSpecial Weather StatementMRXCarter25 min
Jul 25, 7:25 PM EDTAreal Flood AdvisoryMRXCarter, Unicoi2 hr
Jul 25, 7:27 PM EDTSpecial Weather StatementMRXCarter33 min
Jul 25, 7:34 PM EDTFlash Flood WarningMRXCarter3 hr

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.